Hail, Callahan
- When
- October 26, 2:50 PM CST to 2:53 PM CST
- Where
- Callahan County, 3 mi SSW of Atwell
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.230, -99.150
A strong upper level disturbance and a cold front interacted with gulf moisture to produce an isolated supercell that tracked east across Callahan County. This storm produced a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A strong upper level disturbance and a cold front interacted with gulf moisture to produce an isolated supercell that tracked east across Callahan County. This storm produced a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 26, 2:28 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR SHORT TERM NATIONAL WEATHER SERVICE SAN ANGELO TX 328 PM CDT SAT OCT 26 2013 .SHORT TERM... (Tonight and Sunday) The main concern in the short term is the chance of showers and thunderstorms overnight. A cold front is currently located across the southern Texas Panhandle and should approach our northwest counties shortly after 00z, then slowly progress through the area overnight. A lot of uncertainty remains in the coverage of convection along and ahead of the front. At this time, I think that the best coverage will be east of an Abilene, to San Angelo, to Sonora line. Plenty of instability and 0-6km bulk shear values of 45 to 55 knots, will reside across much of the region this evening. Any storms that do develop will have the potential to become strong to severe, with large hail and damaging winds being the main concerns. Convection should decrease from northwest to southeast, with most of the convection south and east of the region by 12z. Low temperatures will range from near 50 across much of the Big Country and western Concho valley, to the mid and upper 50s elsewhere. High temperatures were a bit tricky for tomorrow. The NAM stalls the front across the Concho Valley and dissipates it, while the GFS pushes the weak front through the area by Sunday morning. Given the expected convection along the front and support from the high resolution models, I sided with the faster, more progressive solution. This would support slightly below normal highs, generally in the lower to mid 70s. .LONG TERM... (Sunday Night through Saturday) Warm and breezy conditions develop early next week with rain chances increasing by midweek A closed upper level low will dive south into the Great Basin region on Monday, then lift northeast across the Rockies and into the Northern Plains by midweek. Trailing upper trough will move east across the area by Thursday, with associated pacific front moving across the area late Wednesday night and early Thursday morning. Low level moisture will be increasing across West Central Texas Monday and Tuesday as a lee trough strengthens west of the area. Warm and humid conditions will prevail both Monday and Tuesday with high temperatures both days in the upper 70s to around 80 degrees. Extensive late night and morning stratus is expected both days which will keep overnight temperatures on the warm side, with lows in the 60s. The greatest coverage of showers and thunderstorms is expected Wednesday and Wednesday night as synoptic scale lift increases ahead of the approaching upper trough and the pacific front nears. The ECMWF is still a bit slower with the upper trough and front compared to the GFS and lingers precipitation into early Thursday. Still going with a compromise between the two models this forecast cycle and will linger precip chances into early Thursday across eastern sections before ending. Strong to severe storms will be possible with this next system given adequate moisture, lift and increasing shear/instability, especially Wednesday and Wednesday night. In addition, heavy rainfall will also be possible as precipitable water values are expected to exceed 1.5 inches across the area. Dry and cooler conditions return to the area Friday and Saturday as surface high pressure settles into the area. && .PRELIMINARY POINT TEMPS/POPS... Abilene 52 73 60 78 65 / 30 10 5 5 5 San Angelo 51 75 61 80 65 / 30 10 5 5 5 Junction 58 76 62 81 67 / 50 20 5 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. DANIELS/JW 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 253 PM CDT SAT OCT 26 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-272000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 253 PM CDT SAT OCT 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...MAINLY EAST OF AN ABILENE...TO SAN ANGELO...TO SONORA LINE. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY MORNING. SOME OF THESE STORMS COULD APPROACH STRONG TO SEVERE LEVELS WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DANIELS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 308 PM CDT SAT OCT 26 2013 TXZ128-262045- CALLAHAN TX- 308 PM CDT SAT OCT 26 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR CALLAHAN COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING AT 302 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF THE INTERSECTION OF US-283 AND HIGHWAY 36...OR ABOUT 12 MILES SOUTH OF BAIRD...MOVING EAST AT 25 MPH. POTENTIAL STORM IMPACTS INCLUDE... A FEW WEAK BRANCHES BROKEN... AN ISOLATED POWER OUTAGE POSSIBLE... HAZARDOUS DRIVING CONDITIONS... LIGHTNING MAY CAUSE POSSIBLE INJURY TO PEOPLE REMAINING OUTDOORS. THE STRONG THUNDERSTORM WILL BE NEAR... ATWELL AND PUTNAM BY 325 PM CDT I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 335 PM CDT THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 311 AND 316. LAT...LON 3210 9944 3230 9948 3243 9911 3209 9911 TIME...MOT...LOC 2008Z 253DEG 27KT 3224 9930 DANIELS
The Dyess AFB radar (KDYX), 36 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 480080.